Tags

, , ,

We all know that drugs have side effects and there’s a risk-benefit balance between whether the cure is worse than the illness. I’ve been pretty lucky that I haven’t really had any bothersome issues with side effects from my RA drugs other than the occasional injection-site reaction when I’ve started a new drug.

That is, of course, except that leflunomide (Arava) has turned my fine, straight-as-a-stick hair to a kinky, curly mess.

Red Foo

Red Foo

I’ve been on leflunomide for about four years now, starting with 10 mg. a day and increasing to 20 mg. a day about a year and a half ago. The curly hair started innocently enough with a few waves in the back. The waves got progressively curlier and crept from the nape of my neck upward to the crown and around the sides of my head. The top of my head is still just wavy, but I can see the writing on the wall: that someday soon, if I stay on leflunomide, I’m going to look like a beardless Red Foo.

Even though women spend hundreds of thousands of dollars every year getting their hair permed or trying to add body to their hair, I’m not one of them. I like(d) my straight hair. So ever since my hair started going curly, I’ve been begging my rheumatologist to take me off leflunomide. She has been reluctant to do so because we’ve been going through a number of biologics trying to find an effective answer. While we were working on finding the right biologic, she wanted to ensure that we had a DMARD that we know has helped.

That changed today in a rather dramatic fashion.

Similar to having a policeman show up at your door, getting a call from your doctor usually isn’t a good thing, especially when you weren’t expecting it. A call from the nurse, okay. A call from the lab, maybe. An unexpected call from your doctor — probably not.

I had my regular labs done yesterday and my rheumatologist called me today to tell me that my liver tests are way out of whack.

Normal AST levels are between 10-40. In December, mine were a nice, low 24. Today they’re nearly three times as high at 67.

Normal ALT levels are between 7-56. In December, mine were a normal 44. They’ve also increased more than three times to 143 — more than double the normal levels.

So after a discussion of what might have caused such a sudden increase, we came to no conclusions, but my doctor did take me off leflunomide (which impacts the liver) for now.

I learned a long time ago that everything has a price of some kind. Given that it took potential liver damage to get me off leflunomide, I’m not sure I would have made that trade. I reached out to my PCP who has also had me hold off on taking my statin until we have a chance to discuss further.

Geeze. Now if my hair would only go straight at the same rate my liver enzymes went out of whack.

I hope that whatever results you get in your life today make you happy. Thanks for checking in.

 

 

Advertisements